Advertisement

Acta Mathematica

, Volume 206, Issue 1, pp 1–54 | Cite as

A hereditarily indecomposable \( {\mathcal{L}_{\infty}} \)-space that solves the scalar-plus-compact problem

  • Spiros A. Argyros
  • Richard G. Haydon
Article

Abstract

We construct a hereditarily indecomposable Banach space with dual space isomorphic to 1. Every bounded linear operator on this space is expressible as λI + K, with λ a scalar and K compact.

2000 Math. Subject Classification

46B03 46B26 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Alencar, R., Aron, R.M. & Fricke, G., Tensor products of Tsirelson’s space. Illinois J. Math., 31 (1987), 17–23.zbMATHMathSciNetGoogle Scholar
  2. [2]
    Alspach, D., The dual of the Bourgain–Delbaen space. Israel J. Math., 117 (2000), 239–259.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [3]
    Androulakis, G., Odell, E., Schlumprecht, T. & Tomczak-Jaegermann, N., On the structure of the spreading models of a Banach space. Canad. J. Math., 57 (2005), 673–707.CrossRefzbMATHMathSciNetGoogle Scholar
  4. [4]
    Androulakis, G. & Schlumprecht, T., Strictly singular, non-compact operators exist on the space of Gowers and Maurey. J. London Math. Soc., 64 (2001), 655–674.CrossRefzbMATHMathSciNetGoogle Scholar
  5. [5]
    Argyros, S. A. & Deliyanni, I., Examples of asymptotic l 1 Banach spaces. Trans. Amer. Math. Soc., 349 (1997), 973–995.CrossRefzbMATHMathSciNetGoogle Scholar
  6. [6]
    Argyros, S. A. & Felouzis, V., Interpolating hereditarily indecomposable Banach spaces. J. Amer. Math. Soc., 13 (2000), 243–294.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [7]
    Argyros, S. A. & Raikoftsalis, Th., The cofinal property of the reflexive indecomposable Banach spaces. To appear in Ann. Inst. Fourier (Grenoble).Google Scholar
  8. [8]
    Argyros, S. A. & Todorcevic, S., Ramsey Methods in Analysis. Advanced Courses in Mathematics. CRM Barcelona. Birkhäuser, Basel, 2005.zbMATHGoogle Scholar
  9. [9]
    Argyros, S. A. & Tolias, A., Indecomposability and unconditionality in duality. Geom. Funct. Anal., 14 (2004), 247–282.CrossRefzbMATHMathSciNetGoogle Scholar
  10. [10]
    Aronszajn, N. & Smith, K. T., Invariant subspaces of completely continuous operators. Ann. of Math., 60 (1954), 345–350.CrossRefMathSciNetGoogle Scholar
  11. [11]
    Bourgain, J., New Classes of \( {\mathcal{L}^p} \) -Spaces. Lecture Notes in Mathematics, 889. Springer, Berlin–Heidelberg, 1981.Google Scholar
  12. [12]
    Bourgain, J. & Delbaen, F., A class of special \( {\mathcal{L}_\infty } \) spaces. Acta Math., 145 (1980), 155–176.CrossRefzbMATHMathSciNetGoogle Scholar
  13. [13]
    Bourgain, J. & Pisier, G., A construction of \( {\mathcal{L}}_{\infty} \)-spaces and related Banach spaces. Bol. Soc. Brasil. Mat., 14 (1983), 109–123.CrossRefzbMATHMathSciNetGoogle Scholar
  14. [14]
    Dales, H. G., Banach Algebras and Automatic Continuity. London Mathematical Society Monographs, 24. Oxford University Press, Oxford, 2000.zbMATHGoogle Scholar
  15. [15]
    Daws, M. & Runde, V., Can \( {\mathcal{B}}(l^p) \) ever be amenable? Studia Math., 188 (2008), 151–174.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [16]
    Emmanuele, G., Answer to a question by M. Feder about K(X, Y). Rev. Mat. Univ. Complut. Madrid, 6 (1993), 263–266.zbMATHMathSciNetGoogle Scholar
  17. [17]
    Enflo, P., On the invariant subspace problem in Banach spaces, in Séminaire Maurey–Schwartz (1975–1976), Espaces L p, applications radonifiantes et géométrie des espaces de Banach, Exp. Nos. 14–15, 7 pp. Centre Math., École Polytech., Palaiseau, 1976.Google Scholar
  18. [18]
    — On the invariant subspace problem for Banach spaces. Acta Math., 158 (1987), 213–313.CrossRefzbMATHMathSciNetGoogle Scholar
  19. [19]
    Ferenczi, V., Quotient hereditarily indecomposable Banach spaces. Canad. J. Math., 51 (1999), 566–584.CrossRefzbMATHMathSciNetGoogle Scholar
  20. [20]
    Gasparis, I., Strictly singular non-compact operators on hereditarily indecomposable Banach spaces. Proc. Amer. Math. Soc., 131 (2003), 1181–1189.CrossRefzbMATHMathSciNetGoogle Scholar
  21. [21]
    Gowers, W. T., A Banach space not containing c 0, l 1 or a reflexive subspace. Trans. Amer. Math. Soc., 344 (1994), 407–420.CrossRefzbMATHMathSciNetGoogle Scholar
  22. [22]
    — A remark about the scalar-plus-compact problem, in Convex Geometric Analysis (Berkeley, CA, 1996), Math. Sci. Res. Inst. Publ., 34, pp. 111–115. Cambridge Univ. Press, Cambridge, 1999.Google Scholar
  23. [23]
    Gowers, W. T. & Maurey, B., The unconditional basic sequence problem. J. Amer. Math. Soc., 6 (1993), 851–874.CrossRefzbMATHMathSciNetGoogle Scholar
  24. [24]
    Grønbæk, N., Johnson, B. E. & Willis, G. A., Amenability of Banach algebras of compact operators. Israel J. Math., 87 (1994), 289–324.CrossRefMathSciNetGoogle Scholar
  25. [25]
    Hagler, J., Some more Banach spaces which contain L 1. Studia Math., 46 (1973), 35–42.zbMATHMathSciNetGoogle Scholar
  26. [26]
    Hagler, J. & Stegall, C., Banach spaces whose duals contain complemented subspaces isomorphic to (C[0, 1])*. J. Funct. Anal., 13 (1973), 233–251.CrossRefzbMATHMathSciNetGoogle Scholar
  27. [27]
    Haydon, R. G., Subspaces of the Bourgain–Delbaen space. Studia Math., 139 (2000), 275–293.zbMATHMathSciNetGoogle Scholar
  28. [28]
    — Variants of the Bourgain–Delbaen construction. Unpublished conference talk, Caceres, 2006.Google Scholar
  29. [29]
    James, R. C., Uniformly non-square Banach spaces. Ann. of Math., 80 (1964), 542–550.CrossRefMathSciNetGoogle Scholar
  30. [30]
    Johnson, B. E., Cohomology in Banach Algebras. Memoirs of the American Mathematical Society, 127. Amer. Math. Soc., Providence, RI, 1972.Google Scholar
  31. [31]
    Lewis, D. R. & Stegall, C., Banach spaces whose duals are isomorphic to l 1(Γ). J. Funct. Anal., 12 (1973), 177–187.CrossRefzbMATHMathSciNetGoogle Scholar
  32. [32]
    Lindenstrauss, J., Some open problems in Banach space theory. Séminaire Choquet. Initiation `a l’analyse, 15 (1975–1976), Exposé 18, 9 pp.Google Scholar
  33. [33]
    Lomonosov, V. I., Invariant subspaces of the family of operators that commute with a completely continuous operator. Funktsional. Anal. i Prilozhen., 7 (1973), 55–56 (Russian); English translation in Funct. Anal. Appl. 7 (1973), 213–214.MathSciNetGoogle Scholar
  34. [34]
    Maurey, B., Banach spaces with few operators, in Handbook of the Geometry of Banach Spaces, Vol. 2, pp. 1247–1297. North-Holland, Amsterdam, 2003.CrossRefGoogle Scholar
  35. [35]
    Maurey, B. & Rosenthal, H. P., Normalized weakly null sequence with no unconditional subsequence. Studia Math., 61 (1977), 77–98.zbMATHMathSciNetGoogle Scholar
  36. [36]
    Pełczyński, A., On Banach spaces containing L 1(μ). Studia Math., 30 (1968), 231–246.zbMATHMathSciNetGoogle Scholar
  37. [37]
    Read, C. J., A solution to the invariant subspace problem. Bull. London Math. Soc., 16 (1984), 337–401.CrossRefzbMATHMathSciNetGoogle Scholar
  38. [38]
    — A solution to the invariant subspace problem on the space l 1. Bull. London Math. Soc., 17 (1985), 305–317.CrossRefzbMATHMathSciNetGoogle Scholar
  39. [39]
    — Strictly singular operators and the invariant subspace problem. Studia Math., 132 (1999), 203–226.zbMATHMathSciNetGoogle Scholar
  40. [40]
    Schlumprecht, T., An arbitrarily distortable Banach space. Israel J. Math., 76 (1991), 81–95.CrossRefzbMATHMathSciNetGoogle Scholar
  41. [41]
    Tarbard, M., Hereditarily indecomposable, separable \( {\mathcal{L}}_{\infty} \) spaces with 1 dual having few operators, but not very few operators. Preprint, 2010. arXiv:1011.4776 [math.FA].Google Scholar
  42. [42]
    Thorp, E. O., Projections onto the subspace of compact operators. Pacific J. Math., 10 (1960), 693–696.MathSciNetGoogle Scholar

Copyright information

© Institut Mittag-Leffler 2011

Authors and Affiliations

  1. 1.Department of MathematicsNational Technical University of AthensAthensGreece
  2. 2.Brasenose CollegeOxfordU.K.

Personalised recommendations